Nizar M. Tannir, MD:This is a 70-year-old lady with newly diagnosed renal cell carcinoma who presented to her local physician with abdominal discomfort and weight loss. She was evaluated and was found to have a large mass in her left kidney, and she had a solitary lesion in the liver that was consistent with liver metastasis. At that point, she was referred to a local urologist who proceeded and performed a left radical nephrectomy. In this setting during the operation, they confirmed the presence of a metastatic lesion in the liver, which was solitary, and they wedged it out. After she recovered from surgery, she had re-scans 6 weeks later and, unfortunately, she was found to have multiple liver lesions on the scan.
And that’s when she was referred to a medical oncologist in the community who started her on sunitinib at the dose of 50 mg daily, and they chose the standard schedule of 4 weeks on, 2 weeks off. She tolerated this reasonably well initially. However, she developed some fatigue, diarrhea, and hand-foot skin rash. At that point, the local medical oncologist decided to interrupt therapy for a few days, then reduce the dose to 37.5 mg daily and maintain that schedule of 4 weeks on, 2 weeks off. She had initial response, but 4.5 months later, unfortunately, she had some fatigue and abdominal discomfort, again, and was noted to have progression of her liver metastases.
At that point, the local medical oncologist decided to treat her with nivolumab. She received nivolumab at the 3-mg/kg dose every 2 weeks. She felt better, and scans 8 weeks later showed a response in the liver. She was maintained on nivolumab and tolerated it reasonably well without major adverse events until about 8 months after initiation of nivolumab therapy. That’s when she started having fatigue again and abdominal discomfort and weight loss. And that’s when scans showed progression of liver metastasis.
In addition, she had back pain, and evaluation at that time, by MRI of the spine, showed metastatic lesions in the thoracic and lumbar vertebrae. At that point, she elected to come to MD Anderson for a second opinion and discussion of treatment options and that’s when we chose to start her on cabozantinib 60 mg/day. She felt better within 4 weeks of initiation of cabozantinib, and she was maintained on it until she had reevaluation with scans, an MRI of the spine 8 weeks after initiation of cabozantinib at 60 mg/day. That’s when she was found to have a response, with improvement of the spine metastases and the liver metastases.
So, she was maintained on cabozantinib for approximately 4 months, but then began to have more fatigue, some diarrhea, and hand-foot skin rash, as she had previously with sunitinib. We made the decision to reduce the dose down to 40 mg/daily, and she maintained cabozantinib at 40 mg/daily for approximately 13 months. At that point, she had progressive disease again. So, that’s basically a summary of the case of the 70-year-old lady. There are options in fourth-line therapy, and, of course, participation in clinical trials would be a consideration, as well, at MD Anderson.